Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Abdominal pain, tachycardia, elevated BP, swollen lymph node in armpit, night sweats, flushing, muscle pain

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
I am a 48 year old woman with a history of SLE, Hashimotos, hypothyroidism and lichen Sclerosus. Recently, I had right, upper abdominal/rib pain that worsened each day and was accompanied by tachycardia and elevated blood pressure. As a result I had a CT scan. Due to drug allergies, I was given IV Prednisone prior to the CT scan. Several hours later, the pain was significantly reduced, thus I suspect inflammation, but has since returned. The CT scan revealed a thyroid nodule, a gallbladder polyp, a liver cyst, multiple, small scattered liver hypodensities and bilateral lung nodules. I am a non smoker. Cardio testing revealed non sinister arrhythmia and unexplained tachycardia. My resting heart rate ranges from 100 to 130. I do not have anxiety. Thyroid nodule is to be biopsied in two weeks subsequent to ultrasound. I am a professional person working over 60 hours a week. I am not looking for an excuse to take to my bed. I avoid taking medications when possible, exercise at least five hours a week and watch what I eat. Despite this, I have gained 20 pounds, developed hip and rib cage pain, have both right and left upper abdominal pain. I have high cholesterol, though I watch my diet. My TSH is a 7 while on .75 mcg of Synthroid, now increased to .88 mcg. I started at a TSH of 29, but went hyper after being on 100 mcg. My levels fluctuate wildly. I can't recall my TPO from when I was first dx with Hashi's, but it was high. I also have, and have had for several years, a lymphnode in my right armpit that becomes swollen and inflamed for a while and then subsides. Sometimes, it is so swollen that it interferes with lowering my arm completely. My neck glands are now also swollen and tender. Two months ago, I started having night sweats, up to 15 a night. I now have them during the day. The flushes occur every time I move at night and sporadically during the day. There is no rythme or reason to when they hit, but I now have at least 5 a day and like I said, up to 15 a night. They started suddenly about three months ago. This is with the heat turned off, windows open and a fan blowing. I don't sweat like people describe with night sweats. I get clammy, but I do not dampen clothing or bedding. The heat starts in my back, around my lower ribcage and moves up. I get very red, and now sport a constant Mylar flush on my face. I have been told the sweats/flushes are due to menopause, but given the totality of symptoms, I am concerned it could be more than just menopause. My physicians treat in isolation and nobody appears to be looking at all of these symptoms as a whole. Only my Endo appears to be looking at all symptoms as a whole. The above symptoms are starting to concern me. My sleep is terribly interrupted due to the night sweats and joint/muscle pain. I am very fatigued, have memory issues and have more joint and muscle pain than ever before. Despite the autoimmune diseases I have had for years, I have always felt like I could deal with them without impact on my personal and professional life. For the first time since being diagnosed over 15 years ago, I am worried. I am not sure what to do. Physicians, except for my endo, do not seem to take these matters seriously and dismiss many of these symptoms without even an examination (listen to breath sounds and that's it, even when I have said I have pain in upper right abdomen, like there is something there that can be felt when bending, etc.). I am told not to worry about the various nodules by some of my physicians, but the radiologist and the urgent care doctor are telling me I need to take them seriously and be seen by a gastro, pulmonologist and cardiologist immediately and then every three months, I don't want to be sick. I don't want to have to see doctors. I don't have time to do so, but I also don't want to be stupid. My health is important, and I want to be smart without being overreactive. What do I do? I should add that I have hoarseness that started 3 or 4 months ago. No throat pain, but food sticks in my chest when swallowing. Have had the sticking for a few years (bread, meat and pasta are the worst offenders). I take Plaquenil 200 mg 2x/day, Synthroid .88 mcg, Allegra d 24 hour 1/day, and restasis eye drops 2x/day.
Posted Mon, 21 May 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 9 hours later
Hi,
Thanks for writing in.
Some of your problems are related to endocrine dysfunction and rest are due to SLE and its complications. I will advise you from an endocrinologist’s perspective. Your hoarseness seems to be related to hypothyroidism and it will improve once your thyroid status is maintained in normal range for 3-6 months. Synthroid has rightly been increased to bring TSH down to normal.
Night sweats, vasomotor symptoms and flushing are post menopausal symptoms and they appear to bother you a lot. You can request your endocrinologist or gynaecologist for HRT or some of treatment for these symptoms and I'm sure with proper treatment symptoms will resolve. I would also suggest that you check your Vitamin D levels and start taking calcium and vitamin D regularly. Your muscle aches and joint problems will improve with this treatment. Muscle aches and joint problems are common in SLE and your physician has to adjust your SLE medications to reduce them.
I agree with your radiologist. It's better if you can see these experts to be sure that there isn't any other problem- rheumatologist, pulmonologist and cardiologist. You also appear to be a bit depressed and anxious which is not surprising with the amount of suffering you are going through. So I suggest that you see a psychiatrist also.
Chest nodules and liver hypodensities require attention urgently. You require multi-speciality care in a tertiary care referral centre.
Hope this helps. I will be available for follow ups.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor